Faxed Arabic prescriptions: A medication error waiting to happen?

H. J. Feldman, H. Al-Jalahma, Rashid J. Al-Ali, S. Reti

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Purpose: The Arabic language uses notations called diacritical marks around characters to change which letter a symbol represents, changing the word in which that letter is contained. We explore the potential for error of these marks when faxed in a critical case such as prescriptions. A large number of patients are hurt by medical errors each year [1]. Extensive literature already documents the risks from handwritten prescriptions, while little work has been done with risks from reproduced printed prescriptions. No literature exists to examine risks of prescriptions in non-Roman character alphabets being reproduced. Reproduction via fax transmission is a common practice and often produces damaged copies which can lead to medication errors [2-4]. Languages with diacritical marks, particularly small ones, used for critical contextual meaning would more likely be at risk for misreading due to fax damage. Methods: We generated text in English and Arabic reproducing common prescribing instructions, such as " every day" at various font sizes. This was placed on commonly used prescription paper, and reproduced via fax between 2 medical facility fax machines. Results: We demonstrate meaningful change of prescribing instructions in the Arabic text by both the fax compression algorithm changing the appearance of diacritical marks along with a large amount of stochastic noise and dropouts being present. This change produced a potentially dangerous change in the instructions in the example we present. Conclusions: Prescriptions that are faxed in languages that use diacritical marks to denote contextual meaning, are at high risk for misreading when reproduced via fax. We suggest mitigating strategies, including minimal font size and use of alliteration text in other languages.

Original languageEnglish
Pages (from-to)192-195
Number of pages4
JournalInternational Journal of Medical Informatics
Volume81
Issue number3
DOIs
Publication statusPublished - 1 Mar 2012

Fingerprint

Telefacsimile
Medication Errors
Prescriptions
Language
Medical Errors
Reproduction
Noise

Keywords

  • Arabic
  • Fax
  • Fonts
  • Legibility
  • Order transmission
  • Prescribing

ASJC Scopus subject areas

  • Health Informatics

Cite this

Faxed Arabic prescriptions : A medication error waiting to happen? / Feldman, H. J.; Al-Jalahma, H.; Al-Ali, Rashid J.; Reti, S.

In: International Journal of Medical Informatics, Vol. 81, No. 3, 01.03.2012, p. 192-195.

Research output: Contribution to journalArticle

Feldman, H. J. ; Al-Jalahma, H. ; Al-Ali, Rashid J. ; Reti, S. / Faxed Arabic prescriptions : A medication error waiting to happen?. In: International Journal of Medical Informatics. 2012 ; Vol. 81, No. 3. pp. 192-195.
@article{1e52c777f1d0432497ceaa254c17eaaa,
title = "Faxed Arabic prescriptions: A medication error waiting to happen?",
abstract = "Purpose: The Arabic language uses notations called diacritical marks around characters to change which letter a symbol represents, changing the word in which that letter is contained. We explore the potential for error of these marks when faxed in a critical case such as prescriptions. A large number of patients are hurt by medical errors each year [1]. Extensive literature already documents the risks from handwritten prescriptions, while little work has been done with risks from reproduced printed prescriptions. No literature exists to examine risks of prescriptions in non-Roman character alphabets being reproduced. Reproduction via fax transmission is a common practice and often produces damaged copies which can lead to medication errors [2-4]. Languages with diacritical marks, particularly small ones, used for critical contextual meaning would more likely be at risk for misreading due to fax damage. Methods: We generated text in English and Arabic reproducing common prescribing instructions, such as {"} every day{"} at various font sizes. This was placed on commonly used prescription paper, and reproduced via fax between 2 medical facility fax machines. Results: We demonstrate meaningful change of prescribing instructions in the Arabic text by both the fax compression algorithm changing the appearance of diacritical marks along with a large amount of stochastic noise and dropouts being present. This change produced a potentially dangerous change in the instructions in the example we present. Conclusions: Prescriptions that are faxed in languages that use diacritical marks to denote contextual meaning, are at high risk for misreading when reproduced via fax. We suggest mitigating strategies, including minimal font size and use of alliteration text in other languages.",
keywords = "Arabic, Fax, Fonts, Legibility, Order transmission, Prescribing",
author = "Feldman, {H. J.} and H. Al-Jalahma and Al-Ali, {Rashid J.} and S. Reti",
year = "2012",
month = "3",
day = "1",
doi = "10.1016/j.ijmedinf.2011.11.007",
language = "English",
volume = "81",
pages = "192--195",
journal = "International Journal of Medical Informatics",
issn = "1386-5056",
publisher = "Elsevier Ireland Ltd",
number = "3",

}

TY - JOUR

T1 - Faxed Arabic prescriptions

T2 - A medication error waiting to happen?

AU - Feldman, H. J.

AU - Al-Jalahma, H.

AU - Al-Ali, Rashid J.

AU - Reti, S.

PY - 2012/3/1

Y1 - 2012/3/1

N2 - Purpose: The Arabic language uses notations called diacritical marks around characters to change which letter a symbol represents, changing the word in which that letter is contained. We explore the potential for error of these marks when faxed in a critical case such as prescriptions. A large number of patients are hurt by medical errors each year [1]. Extensive literature already documents the risks from handwritten prescriptions, while little work has been done with risks from reproduced printed prescriptions. No literature exists to examine risks of prescriptions in non-Roman character alphabets being reproduced. Reproduction via fax transmission is a common practice and often produces damaged copies which can lead to medication errors [2-4]. Languages with diacritical marks, particularly small ones, used for critical contextual meaning would more likely be at risk for misreading due to fax damage. Methods: We generated text in English and Arabic reproducing common prescribing instructions, such as " every day" at various font sizes. This was placed on commonly used prescription paper, and reproduced via fax between 2 medical facility fax machines. Results: We demonstrate meaningful change of prescribing instructions in the Arabic text by both the fax compression algorithm changing the appearance of diacritical marks along with a large amount of stochastic noise and dropouts being present. This change produced a potentially dangerous change in the instructions in the example we present. Conclusions: Prescriptions that are faxed in languages that use diacritical marks to denote contextual meaning, are at high risk for misreading when reproduced via fax. We suggest mitigating strategies, including minimal font size and use of alliteration text in other languages.

AB - Purpose: The Arabic language uses notations called diacritical marks around characters to change which letter a symbol represents, changing the word in which that letter is contained. We explore the potential for error of these marks when faxed in a critical case such as prescriptions. A large number of patients are hurt by medical errors each year [1]. Extensive literature already documents the risks from handwritten prescriptions, while little work has been done with risks from reproduced printed prescriptions. No literature exists to examine risks of prescriptions in non-Roman character alphabets being reproduced. Reproduction via fax transmission is a common practice and often produces damaged copies which can lead to medication errors [2-4]. Languages with diacritical marks, particularly small ones, used for critical contextual meaning would more likely be at risk for misreading due to fax damage. Methods: We generated text in English and Arabic reproducing common prescribing instructions, such as " every day" at various font sizes. This was placed on commonly used prescription paper, and reproduced via fax between 2 medical facility fax machines. Results: We demonstrate meaningful change of prescribing instructions in the Arabic text by both the fax compression algorithm changing the appearance of diacritical marks along with a large amount of stochastic noise and dropouts being present. This change produced a potentially dangerous change in the instructions in the example we present. Conclusions: Prescriptions that are faxed in languages that use diacritical marks to denote contextual meaning, are at high risk for misreading when reproduced via fax. We suggest mitigating strategies, including minimal font size and use of alliteration text in other languages.

KW - Arabic

KW - Fax

KW - Fonts

KW - Legibility

KW - Order transmission

KW - Prescribing

UR - http://www.scopus.com/inward/record.url?scp=84856970677&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84856970677&partnerID=8YFLogxK

U2 - 10.1016/j.ijmedinf.2011.11.007

DO - 10.1016/j.ijmedinf.2011.11.007

M3 - Article

C2 - 22178294

AN - SCOPUS:84856970677

VL - 81

SP - 192

EP - 195

JO - International Journal of Medical Informatics

JF - International Journal of Medical Informatics

SN - 1386-5056

IS - 3

ER -